Thunderstorm Wind, Midland
- When
- June 8, 3:30 PM EST
- Where
- Midland County, Midland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.617, -84.233
Law enforcement reported power lines blown down.
A strong upper level low moved across southern Michigan during the early evening of the 8th. This system triggered numerous thunderstorms across the region, some of which produced damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A strong upper level low moved across southern Michigan during the early evening of the 8th. This system triggered numerous thunderstorms across the region, some of which produced damaging winds and large hail. Three tornadoes also occurred during the evening. Commemoration ceremonies to mark the 50th anniversary of the deadliest tornado in Michigan history (one of the top ten in U.S. history) was ongoing in Beecher, north of Flint in Genesee county. Ironically, a tornado struck the southern portion of Genesee county at the same time the commemoration ceremonies were underway.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 8, 2:41 PM EST, 49 minutes earlier.
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 341 PM EDT SUN JUN 8 2003 A DEEP UPPER LOW IS CENTERED OVER SOUTHEAST WISCONSIN PER CURRENT WATER VAPOR LOOP. AT THE SURFACE...OCCLUDED LOW IS CENTERED OVER SOUTH-CENTRAL WISCONSIN...WHILE A SURFACE FRONT EXTENDS FROM SW LOWER MI INTO WESTERN OHIO. SEVERE POTENTIAL WILL CONTINUE ACROSS SOUTHEAST MICHIGAN FOR THE NEXT SEVERAL HOURS AS THE COLD POOL AT 500MB (12Z KDVN 500MB TEMP WAS -22C) ASSOCIATED WITH THE UPPER LOW CONTINUES TO PUSH ACROSS LOWER MICHIGAN. THE SURFACE TROUGH WILL ALSO HELP FOCUS LOW LEVEL CONVERGENCE. SOME BREAKS IN THE CLOUDS THIS AFTERNOON OVER SOUTHWEST LOWER MICHIGAN HAS ALLOWED SURFACE INSTABILITY TO INCREASE. SURFACE LIS OVER CENTRAL MI ARE CURRENTLY RUNNING AROUND -6C WITH TEMPS IN THE UPPER 60S AND DEWPOINTS NEAR 60F. SURFACE INSTABILITY COMBINED WITH THE RAPID COLD AIR ADVECTION ALOFT PUSHING INTO THE FORECAST AREA OVER THE NEXT FEW HOURS SHOULD ALLOW THE CURRENT AREA OF THUNDERSTORMS MOVING INTO CENTRAL LOWER MICHIGAN TO WORK ACROSS SOUTHEAST MICHIGAN OVER THE NEXT FEW HOURS. WITH WET BULB ZERO HEIGHTS FALLING TO 8K FT BY 00Z...LARGE HAIL WILL BE PRIMARY THREAT WITH THESE STORMS (GOLFBALL SIZED HAIL WAS REPORTED IN ALLEGAN COUNTY OUT OF THESE STORMS). SOME ISOLATED SEVERE WINDS WILL ALSO REMAIN POSSIBLE WITH THESE STORMS AS A 50KT MID LEVEL JET PERSISTS ACROSS THE EASTERN LAKES REGION...ENHANCING THE DEEP LAYER SHEAR. THE UPPER LOW WILL PUSH INTO NE LOWER MICHIGAN BY 06Z...ALLOWING SOME MID LEVEL SUBSIDENCE TO WORK INTO THE AREA...ESPECIALLY THE SOUTHERN COUNTIES. SO I WILL LEAVE A MENTION OF SOME SHOWERS ACROSS THE NORTH THROUGH THE OVERNIGHT WITH SOME LINGERING WRAP AROUND MOISTURE...BUT CARRY A DRY FORECAST ACROSS THE SOUTHERN PORTIONS OF THE FORECAST AREA. THE UPPER LOW WILL QUICKLY LIFT INTO QUEBEC ON MONDAY AND SHEAR APART. SOME LINGERING MOISTURE IN THE BOUNDARY LAYER UP TROUGH 850MB...COMBINED WITH SOME NEARLY DRY ADIABATIC LAPSE RATES FROM THE SURFACE TO 850MB SHOULD ALLOW FOR QUITE A BIT OF DIURNAL CU...ESPECIALLY ACROSS THE SAGINAW VALLEY AND THUMB WHERE MOISTURE IN THE LOW LEVELS WILL BE HIGHER. THE ETA SOLUTION BRINGS A WEAKENING SURFACE TROUGH ACROSS LAKE HURON DURING THE AFTERNOON/EARLY EVENING. THE ETA SOLUTION GENERATES A LITTLE CONVECTION ACROSS THE THUMB MONDAY AFTERNOON/EVENING AS CONVERGENCE ALONG THIS TROUGH AND WITH SOME LAKE BREEZE CONVERGENCE WILL COMBINE WITH A COUPLE HUNDRED JOULES OF CAPE. I WILL THEREFORE MENTION A CHANCE FOR SHOWERS ACROSS THE THUMB MONDAY AFTERNOON/EVENING AND LEAVE THE REST OF THE FORECAST AREA DRY. THE NEXT UPPER WAVE LOOKS POISED TO MOVE INTO THE UPPER MISSISSIPPI VALLEY BY TUESDAY MORNING...THEN PUSH ACROSS THE GREAT LAKES DURING THE DAY. TIMING AND LOCATION OF THIS WAVE IS NOT BEING HANDLED WELL BY THE MODELS. THE GFS SOLUTION LOOKS TO BE SUFFERING FROM SOME CONVECTIVE FEEDBACK BY TUESDAY MORNING. SO NOT QUITE READY TO ACCEPT ITS FASTER AND FARTHER NORTH SOLUTION. I WILL LEAN TOWARD THE ETA IDEA OF BRINGING THE UPPER WAVE THROUGH TUESDAY EVENING...WITH THE SURFACE LOW TRACKING ACROSS SOUTHERN LOWER MICHIGAN. NICE 850-700MB THETA-E ADVECTION AHEAD OF THIS WAVE AND SOME UPPER DIVERGENCE SHOULD SPELL FAIRLY GOOD PRECIP POTENTIAL. DUE TO THE LACK OF CONTINUITY IN TIMING AND LOCATION OF THIS FEATURE...I WILL KEEP POPS IN THE CHANCE CATEGORY TUESDAY AFTERNOON/TUESDAY NIGHT. SEVERE POTENTIAL WITH THIS WAVE WILL RELY HEAVILY ON THE TRACK OF THE SURFACE LOW. GIVEN THE STRONG MID LEVEL WIND FIELDS...A FARTHER NORTH LOW TRACK WOULD BRING HIGHER INSTABILITY INTO LOWER MICHIGAN AND THUS INCREASE THE SEVERE POTENTIAL. FAST NEARLY ZONAL FLOW ALOFT MID WEEK WILL GIVE WAY TO BUILDING HEIGHTS OVER THE CENTRAL AND EASTERN CONUS BY THE END OF THE WEEK AND INTO NEXT WEEKEND AS A DEEP UPPER LOW PUSHES INTO THE PACIFIC NORTHWEST FROM THE GULF OF ALASKA. THUS FORECAST HIGHS NEAR TO SLIGHTLY ABOVE CLIMO STILL LOOKS REASONABLE FOR TEMPS FROM THURSDAY INTO NEXT WEEKEND. THE MEDIUM RANGE MODEL SOLUTIONS ARE IN EXCELLENT AGREEMENT IN SHOWING HIGH PRESSURE BUILDING INTO LOWER MICHIGAN ON WEDNESDAY AND PERSISTING THROUGH THE DAY ON FRIDAY. MODELS HOWEVER DISAGREE ON TIMING AND POSITION OF THESE WAVES. WITH PLENTY OF LOW LEVEL MOISTURE EXPECTED AND WITH MODELS INDICATING SOME SEMBLANCE OF A TIGHTENING THERMAL GRADIENT OVER THE AREA...I WILL INCLUDE A CHANCE FOR THUNDERSTORMS BOTH FRIDAY AND SATURDAY. .DTX...NONE. CONSIDINE EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
MIZ047>049-053>055-060>063-068>070-075-076-082-083-091200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 205 PM EDT SUN JUN 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS LOWER MICHIGAN DURING THE REST OF THE AFTERNOON. THROUGH 330 PM...THESE STORMS WILL REMAIN WEST OF LANSING. THEREAFTER...EXPECT THE ACTIVITY TO STEADILY MOVE EAST AT 30 MPH...REACHING SAGINAW...FLINT AND ANN ARBOR BY AROUND 5 PM...AND THEN METRO DETROIT BETWEEN 5 PM AND 7 PM. SOME OF THESE STORMS ARE EXPECTED TO BE SEVERE...PRODUCING DAMAGING WIND GUSTS TO NEAR 70 MPH AND LARGE HAIL TO ONE INCH IN DIAMETER. IN ADDITION...AN ISOLATED TORNADO CANNOT BE RULED OUT...ESPECIALLY SOUTH AND WEST OF INTERSTATE 75. REFER TO THE RECENT SEVERE THUNDERSTORM WATCH ISSUED AT 130 PM FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER STRONG LOW PRESSURE SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS ON TUESDAY...SOME OF WHICH MAY BE STRONG TO SEVERE. THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON FRIDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION WILL LIKELY BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) GURNEY
The Detroit radar (KDTX), 119 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
9 thunderstorm wind, 3 tornado, 3 hail. Local standard time, as filed.
Law enforcement reported power lines blown down.
A tornado touched down near the intersection of Van Riper and Cemetery roads. The tornado then lifted near the intersection of Grand River and Owosso roads. This tornado caused extensive tree damage and tore some shingles off of several homes.
Law enforcement reported power lines blown down.
Law enforcement reported a large tree blown down.
A tornado touched down in Camp Copneconic and produced extensive tree damage. The tornado then traveled northeast into southern Grand Blanc Township. The tornado hit Spring Oak subdivision on the north side of Baldwin Road approximately one mile east of Fenton road. The tornado completely destroyed the garage and front porches of three homes. Several homes had their garage walls destroyed. Several other homes had shingle and siding damage. The tornado continued through Aspen subdivision, where two homes sustained roof and garage damage. Several other homes in the subdivision lost shingles and siding. The tornado continued to the intersection of McWain and Pollock roads. Several homes sustained damage due to falling trees. The Michigan room on one home was destroyed. The tornado lifted just northeast of McWain road. An official storm survey conducted by the National Weather Service estimated winds between 100 and 110 mph.
Law enforcement and two trained spotters witnessed a brief tornado touchdown. No damage was observed with this tornado.
Law enforcement reported two large trees blown down.
Law enforcement reported a large tree blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyThe tornado archive for Michigan, 2003Warnings in Michigan, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364716, 5364387, 5364717, 5364718, 5364475, 5364388, 5364719, 5364791, 5364385, 5364386, 5364792, 5364383, 5364793, 5364794, 5364384.